When my boyfriend and I started dating I thought it would be a good idea to start taking birth control. Being a young teenager, I definitely did not want to get pregnant…nor did I want the stress of thinking I was pregnant. So when I was 18 years old I went to the doctor and got on the patch (aka ortho evra birth control). I stayed on it for nearly six years.
*Please note that Birth Control is the only continuous prescription I have ever taken (in my entire life).
After being on birth control for a few months I started noticing some changes. At the time I didn’t see the correlation, but now that I look back, most of these changes were more than likely all related to being on birth control.
Here are some changes I experienced with birth control (specifically ortho evra):
- Headaches: I literally NEVER got headaches before starting birth control. However, after I started ortho evra I got killer headaches all the time! At the time, I thought it was due to me getting older, but now I believe that birth control was the cause of my headaches.
- Blurry Vision: I noticed that my vision would get blurry from time to time after I started taking birth control.
- Twitching in thigh area and upper eye lid: When I told my doctor about this she brushed it off like it was nothing serious and said it was unrelated to the birth control. I am 95% positive that the twitching WAS related to the birth control because I never had twitching like that (before starting birth control), and I haven’t experienced it since I stopped taking it.
- Nausea several times a month
- Weight gain: I gained about 6 pounds but I probably needed to gain it anyways. The reason why I know the weight gain is attributable to the birth control is because I lost 6lbs after stopping! All this time I thought it was because I was getting older.
- Dryer skin: After about year 5 of being on birth control my skin started drying out. After I decided to stop taking birth control, my skin was much more lubricated and actually became a little too oily for my taste. But hey, it’s better than having dry skin!
- Spider veins: My mother has spider veins all over her legs, but I never got them until I started taking birth control. Since I stopped taking birth control it seems as though the spider veins are gradually disappearing. I also haven’t gotten any new ones since I stopped taking BC.
- Cellulite: During the time I was on birth control I only weighed 108 pounds. When I started noticing cellulite on my upper thighs it freaked me out! How could someone SO small get cellulite? It was only a little bit, but it bothered me. After I stopped birth control, my thighs got smaller and the cellulite went away, thankfully.
- Anxiety: I used to get panic attacks like crazy on birth control. Granted I do still get them from time to time, but they are never as bad as they were when I was on birth control.
- Dark circles under my eyes: I’ve been genetically blessed with a hollow under eye area so I already have dark under eye circles to begin with. After being on birth control for nearly 6 years the circles under my eyes seemed to have worsened (which makes sense due to the increase in toxins in my body).
- No energy: I always felt tired.
- Larger cup size
- Clear skin! No more acne!
See how the TEN negatives outweigh the TWO positives!?
I decided that after all the symptoms I was experiencing, and factoring in the long period of time I had been forcing synthetic hormones in my body…. I thought it would be a good idea to give my body a chance to rest and detox. Plus I did not want to get cancer, or develop a tumor due to the high estrogen levels and the rest of the synthetic chemicals they put in the drug. I had been on birth control for a little over 6 years so who knows what could have happened if I stayed on it for another year or longer!
I stopped taking birth control a few months prior to my 24th birthday. I have been off birth control for about 4 months.
Here are some of the detox symptoms I have experienced:
- Bad headaches
- Feeling REALLY sick for the first 2 months – Flu like symptoms and feeling very tired.
- Brain Fog: It was hard to concentrate at times.
- Increased blurry vision
- Difficulty breathing: After about a month of being off birth control, for about 2 weeks, I had hard time breathing. And this is coming from a person who exercises on her elliptical at least 3 times a week for 30 minutes. For those 2 weeks I couldn’t even walk up two flights of stairs without feeling like I was going to die. I’m still skeptical if it was related to the birth control. It was either that or, it could have been an upper respiratory infection. I was seriously about to go to the doctor, but luckily things went back to normal after a couple of weeks.
- Weight Loss at month 3 ½: I lost about 6 pounds and my clothes were fitting very loosely.
- Decreased cup size at month 3 ½
- Acne like crazy at month 3
- Hair loss at month 4: My hair has been shedding like crazy lately and it’s much thinner. I can’t notice the hair loss by looking at it in the mirror, but I can tell by wrapping my fingers around it. It seems to be falling out in random places (as I do not have any bald spots). After searching the internet for similar cases I found this to be quite normal after stopping birth control. There is a name for the condition. It is called: telogen effluvium (but it’s not only related to birth control). When you stop taking birth control, your body goes into shock and this is what causes telogen effluvium. It is a temporary form of hair loss due to the abrupt change in hormone levels in your body. Once your hormones are balanced again, your hair will grow back (more than likely). Unfortunately, it can take somewhere between 6 months and a year for your hair go back to normal. Sometimes it can take even longer. Some people are going back on birth control to stop the hair loss but I would advise against this. I will wait for my body to rid the synthetic toxins and re-balance itself, and then hopefully my hair will grow back to the way it used to be. I can already see tiny hairs growing on the top of my head so I think that’s a good sign.
I think it’s too early for me to experience the positive symptoms of ending my use of birth control because my body is still in the detox mode. It has only been 4 months since the halt. I’ve read that some doctors say it will only take a month or two for the birth control to completely leave your system, but I believe this to be untrue. Maybe it’s different for everyone. I think in about a year the toxins will completely be out of my body, and my body and mind will be in a healthier, more energized state.
I know that there’s a much higher chance of becoming pregnant now but I would much rather risk it to be healthy and cancer free!
Have any of you experienced the same symptoms as me? I would love to hear your input. 🙂
Here is some additional information about birth control:
According to the Discovery Health website, in 2002, it was reported that nearly 11 million women in the United States use birth control. I’m not sure what the numbers are for 2011, but I’m 90% positive that the number is exceedingly higher.
I think birth control is good idea in theory but the reality is birth control, along with many other pharmaceuticals, are destroying our bodies and causing health problems we never had to begin with. We’re slowly poisoning ourselves to death with unnecessary drugs that our bodies and livers aren’t technically capable of handling. I wish doctors were more trustworthy and compassionate, I wish they were less greedy, and I wish they did not prescribe you every medication under the sun every time you have an issue with your body. There ARE natural birth control methods there ARE holistic approaches to everything. Our bodies are capable of healing themselves with the help of a healthy diet and a stress-free environment.
I would love to hear your thoughts on my post. 🙂
P.S. Please subscribe to my blog if you would like updates on new posts.
February 17, 2012
Some of you have been asking me for an update. So here it is:
It’s been about one year and 2 months since I stopped taking birth control, and I feel great! I no longer have headaches, no longer have weird twitching in my muscles, no longer have brain fog, no longer get horrible panic attacks, and am no longer losing massive amounts of hair. My hair is starting to grow in a lot; I can tell because there are tiny hairs all over the top of my head! The only problem I continue to have
is acne, but it has definitely subsided greatly. It’s slowly getting better. I have faith that it will eventually go away.
Anyways, I am tremendously happy I stopped taking birth control, and hope that this post gives you encouragement to, as well.
Let me know if you have any other questions.
Thank you all for your support! xoxo